Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 71, NWS Phoenix, AZ

August 23, 2018Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 23, 2018, 4:30 PM MST for Maricopa County, Arizona. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2018, 4:30 PM MST (23:30 UTC)
Expired
Aug 23, 2018, 5:00 PM MST
In force
30 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 67 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 4:34 PM MSTHAIL 0.53 Ene Carefree, AZ1/4 INCH TO 1/2 INCH HAIL FALLING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.5 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2018-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 848 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2018-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
848 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1604 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

065 
WUUS55 KPSR 232330
SVRPSR
AZC013-240000-
/O.NEW.KPSR.SV.W.0071.180823T2330Z-180824T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
430 PM MST THU AUG 23 2018

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Maricopa County in south central Arizona...

* Until 500 PM MST.

* At 430 PM MST, a severe thunderstorm was located over Carefree, or
  10 miles north of Scottsdale, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Scottsdale, Cave Creek, Carefree, Desert Mountain, Camp Creek and
  Seven Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3389 11159 3375 11189 3378 11200 3383 11204
      3401 11183 3401 11181
TIME...MOT...LOC 2330Z 068DEG 1KT 3384 11189 

HAIL...1.00IN
WIND...60MPH
 
$$

JS
1 follow-up statement
737 
WWUS55 KPSR 232343
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
443 PM MST THU AUG 23 2018

AZC013-240000-
/O.CON.KPSR.SV.W.0071.000000T0000Z-180824T0000Z/
Maricopa AZ-
443 PM MST THU AUG 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST
FOR MARICOPA COUNTY...

At 443 PM MST, a severe thunderstorm was located over Carefree, or 10
miles north of Scottsdale, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Scottsdale, Cave Creek, Carefree, Desert Mountain, Camp Creek and
Seven Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3389 11159 3375 11189 3378 11200 3383 11204
      3401 11183 3401 11181
TIME...MOT...LOC 2343Z 068DEG 1KT 3384 11189 

HAIL...1.00IN
WIND...60MPH
 
$$

JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 1:04 PM MST, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 23, 1:04 PM MST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
104 PM MST Thu Aug 23 2018

.SYNOPSIS...
Progressively drier air will slowly overspread the region the
rest of this week and weekend decreasing storm chances each day.
By Sunday, most if not all lower elevations will be dry. Even
drier air is forecast to move in next week which will continue to
decrease thunderstorm chances over the higher terrain.
Temperatures will gradually warm as we dry out with mid-100s
expected across the lower deserts next week.

&&

.DISCUSSION...
Our region continues to be under a more non-favorable
southwesterly wind regime between the 500 mb ridge over east-
central Texas and the weak trough centered over western Montana.
An area of upper-level diffluence currently exists in northern
Mexico/southern Arizona and this is where the area of focus has
been for thunderstorm development so far today. Moisture values
continue to be impressive across the southern half of the state
where current SPC mesoanalysis shows PWs between 1.5 and 1.8
inches. The combination of sufficient moisture, daytime heating,
and divergence aloft will create elevated rain and storm chances
this afternoon and evening, but primarily across southeastern
Arizona. With a very weak steering flow in place again, the Flash
Flooding potential will also be a big concern down there and NWS
Tucson has a Flash Flood Watch in effect until 8 PM MST tonight.

For our CWA, dry air continues to filter into the western
portions, so southeast California and western Arizona will remain
fairly quiet today which just a few clouds passing overhead. For
the eastern part of the CWA, enough moisture and instability
(MLCAPE values between 1000 J/kg to 2000 J/kg) will result in
another round of scattered showers and thunderstorms this
afternoon and early evening. With a more tropical environment in
place don't expect winds to be severe, but a few gusts around 40
to 50 mph could be possible with stronger storms and this could
cause some localized areas of blowing dust. Due to the weak
steering flow and plenty of moisture, the main concern with any of
the stronger storms that develop will be localized flooding.
Activity should start to dwindle away after sunset due to the loss
of daytime heating.

Low grade monsoon conditions are forecast to continue Friday and
Saturday as the steering flow remains light out of the west and/or
south. During this period, the bulk of the activity will be
confined to the higher terrain but it is not out of the question
for lower elevations of south-central AZ to see some evening
activity. For now, have continued with 10% PoPs for Maricopa
County Friday and Saturday with dry conditions to the west.

A resurgence in the upper level westerlies is expected on Sunday,
aided by a tough of low pressure moving from the Pacific Northwest
and into the Great Basin. All models show PWs dropping between 1.0
to 1.25 inches during this period effectively shutting off
afternoon convection for the lower elevations starting Sunday.
Although, we still expect storms to develop over the higher
terrain were orographic lift should be enough to trigger at least
isolated activity.

The dry westerly flow continues into the middle of next week
bringing progressively drier air each day. By Tuesday or Wednesday,
it is certainly possible for all of Arizona to be completely dry.
Thanks to the trough moving to our north, temperatures are not
expected to warm dramatically as we dry out. However, temperatures
in the mid-100s look likely while afternoon dew points will be
quite comfortable, around 40 F.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Southeast flow below 10 knots is generally expected through
tomorrow morning, with very isolated showers and thunderstorms
possible this afternoon and early evening. Midlevel stability
between 18-22 kft with continued drying within and just above that
layer should prevent cells from producing more than a few
lightning strikes. Although the steering flow is weak and the
environment generally does not support strong organized outflows,
weak outflows and blowing dust will be possible this afternoon
with any cells that approach the terminals. For now, we have just
retained VCSH for the 23-02Z period and left outflows and dust out
of the TAF given their decreasing chances and model disagreement
on whether the weak outflows will be from the S-SE or N-NW.

Southeast California/Southwest Arizona including KIPL and KBLH:
No aviation weather concerns across southeastern California are
expected through the TAF period. Winds will generally remain out
of the south around 10 knots at KBLH and the southeast at KIPL
below 10 knots through Friday morning.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday:
Day by day, drier air will spread into the region causing a
downward trend in humidity and any chances for rain. On Sunday,
thunderstorms will be confined to the higher elevations with all
districts dry by Tuesday and these conditions lasting into
Thursday. Likewise, temperatures will slowly creep up with near
normal readings by Monday. By the end of next week, afternoon
humidity values will drop into the single digits/teens for most
areas. A trough passing to our north could bring breezy winds to
SE California Sunday and Monday but outside of this, winds should
be rather typical for August.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Hernandez/Wilson
AVIATION...Hirsch
FIRE WEATHER...Hernandez

In the hours before

Special weather statement, Aug 23, 12:26 PM MST, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1226 PM MST THU AUG 23 2018

AZZ552-555-556-558-232015-
Tonto Basin AZ-Apache Junction/Gold Canyon AZ-Superior AZ-
Pinal/Superstition Mountains AZ-
1226 PM MST THU AUG 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 115 PM MST...

At 1225 PM MST, Doppler radar was tracking a strong thunderstorm near
Kings Ranch, or 11 miles east of Apache Junction. This storm was
nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Superior, Top Of The World, Queen Valley, Superstition Mountains,
Gold Camp, Kings Ranch, Boyce Thompson Arboretum and
Top-Of-The-World.

This includes the following highways...
US Highway 60 between mile markers 202 and 210, and between mile
markers 222 and 238.
AZ Route 177 near mile marker 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3346 11145 3347 11099 3328 11092 3327 11151
TIME...MOT...LOC 1925Z 000DEG 1KT 3339 11135

LJH
Special weather statement, Aug 23, 3:31 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
331 PM MST THU AUG 23 2018

AZZ541-545-547-549-557-232315-
Fountain Hills/East Mesa AZ-New River Mesa AZ-Mazatzal Mountains AZ-
Cave Creek/New River AZ-Rio Verde/Salt River AZ-
331 PM MST THU AUG 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 415 PM
MST...

At 330 PM MST, Doppler radar was tracking a strong thunderstorm near
McDowell Mountain Park, or near Scottsdale. This storm was nearly
stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Scottsdale, Fountain Hills, Cave Creek, Carefree, McDowell Mountain
Park, Rio Verde and Fort McDowell.

This includes AZ Route 87 near mile marker 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3362 11181 3378 11195 3385 11197 3387 11188
      3382 11178 3377 11167 3379 11155 3372 11150
      3361 11168
TIME...MOT...LOC 2230Z 234DEG 2KT 3374 11180

JS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:13 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal62 min
Aug 22, 5:20 PM MSTDust Storm WarningPSRMaricopa, Pinal55 min
Aug 22, 5:29 PM MSTSpecial Weather StatementPSRPinal46 min
Aug 22, 6:12 PM MSTDust Storm WarningPSRMaricopa, Pinal33 min
Aug 22, 6:14 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal61 min
Aug 22, 6:59 PM MSTDust Storm AdvisoryPSRMaricopa31 min
Aug 22, 7:11 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Aug 22, 7:50 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa3 hr
Aug 22, 8:06 PM MSTAreal Flood AdvisoryPSRLa Paz63 min
Aug 22, 8:19 PM MSTSpecial Weather StatementPSRLa Paz41 min
Aug 22, 8:37 PM MSTFlash Flood WarningPSRLa Paz, Maricopa3 hr
Aug 22, 8:58 PM MSTSpecial Weather StatementPSR47 min
Aug 22, 9:04 PM MSTSpecial Weather StatementPSRLa Paz41 min
Aug 22, 9:31 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 22, 9:44 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 22, 10:39 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 22, 10:58 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 22, 11:50 PM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Aug 23, 12:26 PM MSTSpecial Weather StatementPSRPinal49 min
Aug 23, 1:00 PM MSTAreal Flood AdvisoryPSRPinal86 min
Aug 23, 1:23 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Aug 23, 3:31 PM MSTSpecial Weather StatementPSR44 min
Aug 23, 3:44 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 23, 3:58 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa47 min
Aug 23, 4:05 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 23, 4:36 PM MSTSpecial Weather StatementPSRPinal24 min
Aug 23, 4:40 PM MSTSpecial Weather StatementPSR35 min
Aug 23, 4:52 PM MSTFlash Flood WarningPSRMaricopa3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.